Minnesota, 2009

Blizzard and Winter Storm in Minnesota, March 10 to 11, 2009

March 10 to 11, 2009 · NWS MPX · 13 events in 13 counties and zones

The combination of a storm system that developed across the northern Rockies, and a southern storm system across Kansas, caused a large area of winter weather across the northern plains and upper midwest on March 10th. The morning of March 10th, snow began to spread across western Minnesota where locally two to four inches fell, with the heaviest north of Benson.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The combination of a storm system that developed across the northern Rockies, and a southern storm system across Kansas, caused a large area of winter weather across the northern plains and upper midwest on March 10th.

The morning of March 10th, snow began to spread across western Minnesota where locally two to four inches fell, with the heaviest north of Benson. Southern and eastern Minnesota had a period of sleet, freezing rain and freezing drizzle develop, but ice accumulations were minimal and didn't exceed one tenth of an inch. The winter mixture quickly switched over to snow across the Twin Cities area by 1 pm, then moved northward where locally two to four inches fell around St. Cloud, Princeton and the Mille Lacs Lake area.

By the afternoon, the southern storm system began to interact with the northern system to develop an area of low pressure across west central Wisconsin. Wind speeds started to increase significantly across western Minnesota with frequent gusts of 30 mph was common. In addition, daytime temperatures continued to fall across western Minnesota with actually surface temperatures falling into the single digits by the afternoon. The increased wind speeds created wind chill values in the teens below zero across a wide area of west central Minnesota, along with winter storm and blizzard conditions that developed prior to 6 pm.

Another band of heavy snowfall developed across western Minnesota during the afternoon, and quickly moved across central and southern Minnesota. Locally one to three inches of snow fell with this band, along with reduced visibilities of one half mile or less. Once this band of snow went through the region, wind speeds increased along with temperatures falling into the single digits below zero across western and central Minnesota, to the single digits above zero across southern and east central Minnesota.

Light snow continued through the evening, but most of the accumulating snowfall stopped shortly after 8 pm. Blowing and drifting snow continued throughout the night with surface visibilities slowly improving after midnight.

Total snowfall amounts from this storm system ranged from two to four inches northwest of a Redwood Falls, to the western portions of the Twin Cities, to Mora. Four to six inches fell mainly northwest of a Montevideo to St. Cloud, to Mille Lacs Lake area. The heaviest occurred around the communities of Alexandria, Long Prairie and Little Falls where six to ten inches fell. The heaviest snowfall reported was in Millerville in northern Douglas County where 10.5 inches was measured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 10, 5:34 AM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Mar 10, 5:34 AM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
634 AM CDT TUE MAR 10 2009

.AVIATION... /12Z TAF ISSUANCE/

LULL BEFORE THE STORM EARLY THIS MORNING. STRATUS/FOG HAS PREVAILED
OVERNIGHT AT THE TAF SITES WITH A DRY SLOT ABOVE US. SOME INCREASE
IN THE MID/HIGH CLOUDINESS IS STARTING TO OCCUR ACROSS SOUTHERN MN
ALONG WITH DEVELOPING ECHOES ON RADAR AS A SHORT WAVE LIFTS NORTH FROM
IA. INVERTED SURFACE TROF IS JUST WEST OF KMSP WITH TEMPERATURES
TO THE EAST ABOVE FREEZING AND TO THE WEST AT OR BELOW FREEZING.
WITH THE NATURE OF THE VERTICAL PROFILE SHOWING MAINLY SUPERCOOLED
WATER DROPLETS THIS MORNING ALONG THE INVERTED TROF...INCLUDED
SOME FZDZ/FZRA FOR KMSP AND KSTC. SNOW SHOULD BEGIN TO UNFOLD
RATHER QUICKLY THIS MORNING FOR KRWF AND KAXN AS MID LEVEL
MOISTURE/FRONTOGENESIS SPREADS IN FROM EASTERN SD. KAXN SHOULD SEE
+SN THROUGH MUCH OF THE AFTERNOON AS THE FORCING AND MID LEVEL LOW
MOVE THROUGH. KRNH AND KEAU WILL SEE SOME RAIN THIS MORNING WITH
THE PROFILE BECOMING MORE FAVORABLE FOR SNOW AS THE AFTERNOON
PROGRESSES. INDICATED ALL SNOW FOR KMSP BY 18Z WITH MODERATE SNOW
FROM 22Z-02Z. NORTH TO NORTHWEST SURFACE WINDS WILL BE INCREASING
TODAY FROM WEST TO EAST AS THE LOW DEEPENS TO OUR SOUTHEAST.
STRONGEST SUSTAINED WINDS NEAR 25 KNOTS NOT EXPECTED UNTIL
LATE THIS AFTERNOON FOR KAXN AND KRWF AND FOR MUCH OF TONIGHT AT
THE REST OF THE TAF SITES.

&&

.DISCUSSION... /ISSUED 149 AM CDT TUE MAR 10 2009/

CURRENT REGIONAL RADAR/SATELLITE IMAGERY HAS THE BULK OF THE
MOISTURE/RAINFALL ACROSS MOSTLY IOWA/SOUTHERN WISCONSIN...WITH
SOME SCATTERED SHOWERS WITH SOME EMBEDDED SLEET/FREEZING RAIN
ACROSS WESTERN IOWA...MOVING NORTH/NORTHEAST. THIS AREA WILL
LIKELY BRUSH FAR SOUTH CENTRAL MINNESOTA DURING THE PRE-DAWN
HOURS.

A MAJOR PROBLEM IN TODAYS FORECAST IS THE APPARENT DRY SLOT
ACROSS A LARGE AREA OF NEBRASKA...MOVING INTO SOUTHERN MINNESOTA.
THIS WILL LIKELY PLAY HAVOC ON THE INITIAL START OF THE MAIN
PRECIPITATION BANDS EXPECTED SOMETIME LATE MORNING/AFTERNOON. THE
MAIN WAVE THAT WILL GIVE THE BULK OF THE SNOWFALL WAS ACROSS
NORTHERN COLORADO/SOUTHERN WYOMING WHICH IS CURRENTLY PROGGED TO
MOVE INTO EASTERN SOUTH DAKOTA AND BRING LARGE SCALE LIFT AFTER
12/15Z ACROSS FAR WESTERN MINNESOTA. I DO NOT SEE ANY OTHER FEATURES
TO CHANGE MY CURRENT THINKING AS LIGHT RAIN/DRIZZLE/FREEZING
DRIZZLE WILL BE THE DOMINATE PRECIPITATION TYPE THROUGH MID
MORNING ACROSS ALL OF THE CWA.

I HAVE ALREADY ADJUSTED SHORT TERM GRIDS TO INCREASE THE CHANCES
IN WESTERN MINNESOTA AFTER 15Z...WITH A SLOWER TREND ACROSS THE
REST OF MINNESOTA DURING THE AFTERNOON. DUE TO THIS SCENARIO AND
THE SPEED OF THE FEATURE AND NO OTHER WAVES PROVIDING
SNOWFALL...HAVE DECREASED SNOWFALL AMOUNTS ACROSS THE
REGION...WITH A GENERAL 4 TO 6 INCHES FOR AREAS NORTH OF A
MONTEVIDEO TO HUTCHINSON TO TWIN CITIES/NEW RICHMOND/LADYSMITH
LINE. SOUTH OF THIS AREA WILL LIKELY HAVE 1 TO 4 INCHES...WITH THE
LIGHTEST NEAR THE IOWA BORDER. THE HEAVIEST AMOUNTS WILL REMAIN
ACROSS CENTRAL MINNESOTA WHERE LOCALLY 6 TO 10 INCHES WILL LIKELY
FALL. HIGHER AMOUNTS OF 12 WILL BE LOCALIZED AND WILL BE MAINLY
DEPENDENT UPON MESOSCALE PROCESSES INFLUENCED BY THE PVU OF THE
400MB LEVEL.

I DO NOT WANT TO DOWNPLAY THIS EVENT AS THE WINDS WILL INCREASE
SIGNIFICANTLY DUE TO STRONG HEIGHT FIELDS FALLING BETWEEN 18Z
TUE/00Z WED. SURFACE LOW WILL LIKELY STRENGTHEN RAPIDLY BETWEEN
THIS TIME PERIOD WITH SURFACE WINDS LIKELY INCREASING TO 30 TO 35
MPH (WL) ACROSS WESTERN MINNESOTA...WITH CENTRAL/EASTERN MINNESOTA
EXPECTING THE 25 TO 35 MPH WINDS DURING THE LATE AFTERNOON/EARLY
EVENING AS THE LOW TRACKS ACROSS THE UP OF MICHIGAN. THERE MAY BE
A DELAY IN THE BLOWING SNOW/BLIZZARD CONDITIONS ACROSS WESTERN
MINNESOTA...BUT THIS SCENARIO IS STILL A VERY GOOD PROBABILITY.

ONE ELEMENT THAT IS STRONGLY SUGGESTED IN THE LATEST WRF MODEL IS
A PERIOD OF RAPID FRONTOGENETIC FORCING ALONG WITH INCREASING PVU
GRADIENT LIKELY CREATING SNOW BANDS ACROSS EAST CENTRAL/CENTRAL
MINNESOTA BETWEEN 21Z AND 03Z. THIS WILL BE DURING THE HEIGHT OF
THE RUSH HOUR IN THE TWIN CITIES WHICH WILL LIKELY CAUSE MAJOR
TRAFFIC PROBLEMS.

MOST OF THE SIGNIFICANT SNOWFALL SHOULD EXIT MOST OF THE CWA BY
06Z...BUT STRONG WEST/NORTHWEST WINDS WILL CREATE BLIZZARD
CONDITIONS IN WESTERN MINNESOTA...WITH AREAS OF ONE MILE OR LESS
IN BLOWING SNOW ELSEWHERE.

THERE SHOULD BE A QUIET PERIOD AFTER THIS STORM WITH BELOW NORMAL
TEMPERATURES THROUGH FRIDAY. NEXT WEEKEND LOOKS TO BE INTERESTING
AS THE UPPER LEVEL PATTERN BECOMES MORE PROGRESSIVE ACROSS THE
WEST COAST WITH A LONG WAVE TROUGH BECOMING THE PREDOMINATE
WEATHER FACTOR ACROSS THE UPPER MIDWEST. THIS WILL LEAD TO
UNSETTLED CONDITIONS...BUT THICKNESS VALUES WILL REMAIN LOW ENOUGH
TO CAUSE SOME CONCERN WITH PRECIPITATION TYPE. ...JLT...

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 7 AM CDT
     WEDNESDAY FOR BLUE EARTH-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-
     LE SUEUR-MARTIN-RAMSEY-RICE-SCOTT-STEELE-WASECA-WASHINGTON.

     BLIZZARD WARNING UNTIL 7 AM CDT WEDNESDAY FOR CHIPPEWA-DOUGLAS-
     LAC QUI PARLE-POPE-STEVENS-SWIFT-YELLOW MEDICINE.

     WINTER STORM WARNING UNTIL 7 AM CDT WEDNESDAY FOR ANOKA-BENTON-
     BROWN-CARVER-CHISAGO-HENNEPIN-ISANTI-KANABEC-KANDIYOHI-
     MCLEOD-MEEKER-MILLE LACS-MORRISON-NICOLLET-REDWOOD-RENVILLE-
     SHERBURNE-SIBLEY-STEARNS-TODD-WATONWAN-WRIGHT.

WI...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 AM CDT
     WEDNESDAY FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-
     RUSK-ST. CROIX.

     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 7 AM CDT
     WEDNESDAY FOR POLK.

&&

RAH/JLT
Hazardous weather outlook, Mar 10, 2:30 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 AM CDT TUE MAR 10 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
110830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
330 AM CDT TUE MAR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LIGHT FREEZING RAIN OR LIGHT FREEZING DRIZZLE REMAINS POSSIBLE
ACROSS PORTIONS OF SOUTHERN AND CENTRAL MINNESOTA AS WELL AS WEST
CENTRAL WISCONSIN THROUGH NOON.

SNOW...WITH AREAS OF BLOWING SNOW WILL DEVELOP ACROSS WESTERN
MINNESOTA THIS MORNING...WITH SNOW EXPANDING EASTWARD DURING THE
DAY. PLEASE REFER TO THE LATEST WINTER WEATHER STATEMENT FOR
SPECIFIC DETAILS ON THIS WINTER STORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES WILL CONTINUE
WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

JLT

In the hours before

Local storm report, Mar 10, 6:12 AM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
712 AM CDT TUE MAR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             WSW ST JAMES            43.98N 94.63W
03/10/2009  M0.0 INCH        WATONWAN           MN   TRAINED SPOTTER

            FREEZING RAIN...SLEET...SNOW...GLAZED

&&

CARLYON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 6 blizzard. Local standard time, as filed.

Winter Storm, Yellow Medicine

When
March 10, 9:00 AM CST to March 11, 12:00 AM CST
Where
Yellow Medicine forecast zone
Reported by
Mesonet
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Two rounds of snow fell across Yellow Medicine County on March 10th. Locally two to four inches fell across the county along with wind speeds of 20 to 35 mph during the afternoon and evening time period. Although blizzard conditions were not met, visibilities in blowing snow did average between one half and one mile for several hours.

Blizzard, Stevens

When
March 10, 12:00 PM CST to March 11, 12:00 AM CST
Where
Stevens forecast zone
Reported by
Mesonet
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Two rounds of snow fell across Stevens County on March 10th. Wind speeds increased by the afternoon with surface visibilities dropping to one quarter of a mile or less between 3 pm and 10 pm. Wind gusts reached 40 to 45 mph during the height of the storm. The worst conditions were felt in the southwest corner of Stevens County where zero visibilities were observed.

Blizzard, Swift

When
March 10, 12:00 PM CST to March 11, 12:00 AM CST
Where
Swift forecast zone
Reported by
Mesonet
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Two rounds of snow occurred across Swift County which totalled around four inches. However, wind speeds increased during the afternoon and caused blizzard conditions to develop between 3 pm and 10 pm. Conditions slowly improved after midnight, but wind chill values were averaging between 25 and 35 below zero. The worst conditions were felt in western Swift County near Appleton where blizzard conditions were meant during the afternoon and evening hours.

Blizzard, Chippewa

When
March 10, 12:00 PM CST to March 11, 12:00 AM CST
Where
Chippewa forecast zone
Reported by
Mesonet
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Two rounds of snow occurred across Chippewa County where locally four inches of snow fell. A small portion of Chippewa County near Milan experienced blizzard conditions during the afternoon and evening hours of March 10th. Most of the county had surface visibilities of one half mile or better, especially across the eastern sections of Chippewa County.

Winter Storm, Kandiyohi

When
March 10, 2:00 PM CST to March 11, 12:00 AM CST
Where
Kandiyohi forecast zone
Reported by
Mesonet
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Two rounds of snow fell across Kandiyohi County on March 10th. Locally three to six inches fell across the county along with wind speeds of 20 to 35 mph during the afternoon and evening time period. During the height of the storm local surface visibilities dropped below one mile for several hours.

Winter Storm, Stearns

When
March 10, 2:00 PM CST to March 11, 12:00 AM CST
Where
Stearns forecast zone
Reported by
Mesonet
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Two rounds of snow fell across Stearns County on March 10th. Locally four to six inches fell across the county along with wind speeds of 20 to 35 mph during the afternoon and evening time period. During the height of the storm local surface visibilities dropped below one mile for several hours.

Winter Storm, Todd

When
March 10, 2:00 PM CST to March 11, 12:00 AM CST
Where
Todd forecast zone
Reported by
Mesonet
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Two rounds of snow fell across Todd County on March 10th. Locally six to seven inches fell across the county along with wind speeds of 20 to 35 mph during the afternoon and evening time period. During the height of the storm local surface visibilities dropped below one mile for several hours.

Winter Storm, Morrison

When
March 10, 3:00 PM CST to March 11, 12:00 AM CST
Where
Morrison forecast zone
Reported by
Mesonet
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

Two rounds of snow fell across Morrison County on March 10th. Locally four to seven inches fell across the county along with wind speeds of 20 to 35 mph during the afternoon and evening time period. During the height of the storm local surface visibilities dropped below one mile for several hours.

Winter Storm, Benton

When
March 10, 3:00 PM CST to March 11, 12:00 AM CST
Where
Benton forecast zone
Reported by
Mesonet
Coordinates
45.699, -93.999 (the zone’s center; the record gives no point)

Two rounds of snow fell across Benton County on March 10th. Locally four to five inches fell across the county along with wind speeds of 20 to 35 mph during the afternoon and evening time period. During the height of the storm local surface visibilities dropped below one mile for several hours.

Winter Storm, Mille Lacs

When
March 10, 4:00 PM CST to March 11, 12:00 AM CST
Where
Mille Lacs forecast zone
Reported by
Mesonet
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Two rounds of snow fell across Mille Lacs County on March 10th. Locally three to four inches (higher totals were near the southern part of Mille Lacs Lake) fell across the county along with wind speeds of 20 to 35 mph during the afternoon and evening time period. During the height of the storm local surface visibilities dropped below one mile for several hours.

Blizzard, Lac Qui Parle

When
March 10, 5:00 PM CST to March 11, 12:00 AM CST
Where
Lac Qui Parle forecast zone
Reported by
Mesonet
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Two rounds of snow occurred across Lac Qui Parle County. Although total snowfall accumulations did not exceed four inches, the combination of increased wind speeds and reduced visibilities between 2 pm and midnight, blizzard conditions were met near Bellingham, or north of Madison. Only a portion of northern Lac Qui Parle County experience true blizzard conditions, the remainder of the county did not have reduced visibilities of one quarter of a mile for more than three hours.

Blizzard, Douglas

When
March 10, 6:00 PM CST to March 11, 12:00 AM CST
Where
Douglas forecast zone
Reported by
Mesonet
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Two rounds of snow fell across Douglas County on March 10th. Locally six to ten inches fell before 8 pm, but blizzard conditions were not met until the evening as winds increased from the northwest at 25 to 35 mph, with gusts over 40 mph. Only the far western part of Douglas County had met blizzard conditions for a three hour period, mainly near the community of Kensington.

Blizzard, Pope

When
March 10, 6:00 PM CST to March 11, 12:00 AM CST
Where
Pope forecast zone
Reported by
Mesonet
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

Two rounds of snow fell across Pope County on March 10th. Locally four to six inches fell before 8 pm, but blizzard conditions were not met until the evening as winds increased from the northwest at 25 to 35 mph, with gusts over 40 mph. Only the far western part of Pope County had met blizzard conditions for a three hour period, mainly near the community of Cyrus.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149992, 149928, 149930, 149938, 149995, 149996, 149997, 149998, 149999, 150000, 149932, 149976, 149980.